Antiphospholipid antibody syndrome leading to massive pulmonary embolism and sudden death


GÜNDOĞDU F., ÜNLÜ Y., BARIŞ N., Arslan Ş.

Turk Kardiyoloji Dernegi Arsivi, vol.36, no.7, pp.467-469, 2008 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 36 Issue: 7
  • Publication Date: 2008
  • Journal Name: Turk Kardiyoloji Dernegi Arsivi
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, TR DİZİN (ULAKBİM)
  • Page Numbers: pp.467-469
  • Keywords: Antiphospholipid syndrome/complications, Echocardiography, Pulmonary embolism/etiology, Venous thrombosis/etiology
  • Dokuz Eylül University Affiliated: Yes

Abstract

Antiphospholipid antibody syndrome is associated with venous and arterial thromboembolism. Coexistence of pulmonary embolism and intracardiac thrombus is rarely encountered. A 33-year-old male patient presented with severe dyspnea three months after surgery for acute arterial embolism. On physical examination, blood pressure was 80/60 mmHg and breath sounds were weaker in the lower zone of the left lung. Severe lower limb edema was noted. On cardiac auscultation, the third heart sound was elicited. Electrocardiography showed only a sinusal tachycardia. Transthoracic echocardiography revealed a huge thrombus in the right atrium and another thrombus in the main pulmonary artery. Hematological analysis showed a high titration of antiphospholipid antibodies. A diagnosis of massive pulmonary embolism was considered. During preparation for emergency operation, the patient developed cardiovascular collapse, which did not respond to cardiopulmonary resuscitation.